A previously less-discussed side effect associated with GLP-1 weight-loss medications, such as Mounjaro and Ozempic, is emerging as a painful condition affecting the feet. This phenomenon, informally termed 'Mounjaro feet' or 'Ozempic feet,' stems from the reduction of fat padding on the soles of the feet, which can lead to increased pressure and discomfort.

Jatender Chaggar, a senior foot health practitioner at the Foot-Map clinic, reports a four percent increase in patients experiencing rapid fat loss in their feet due to these medications. This reduction in natural cushioning can result in more pressure on the ball and toes of the foot, akin to a deflating balloon. While direct causation between GLP-1 medications and foot problems lacks strong evidence, the significant weight loss they facilitate can alter muscle mass, gait, and pressure distribution, potentially causing stress and pain.

Podiatrists note that this loss of fat padding can be further exacerbated by age-related hormonal shifts and decreased collagen. Margaret Dabbs, a leading podiatrist, explains that as individuals age, the fat pads in their feet naturally thin and may migrate. GLP-1 medications could potentially diminish soft tissue support further, compromising the natural cushioning that absorbs impact during walking and supports the foot structure.

Managing Foot Discomfort

To address the pain associated with 'Mounjaro feet,' experts recommend a multi-faceted approach.

Seeking Professional Assessment

Consulting a podiatrist is the first step for a thorough diagnosis, as heel or metatarsal pain can have various causes. Custom orthotics, specially designed shoe inserts, can provide support and shock absorption. Dr. Manav Bawa, medical director of Time Clinic, emphasizes that reduced plantar fat pads can lead to increased pressure on the heel and forefoot, tenderness on hard surfaces, and quicker fatigue. In some instances, this can unmask or worsen conditions like metatarsalgia or plantar fasciitis.

Dermal fillers, such as Juvéderm, can be injected into the heel and ball of the foot to replace lost cushioning, a procedure sometimes referred to as a 'Loub Job.' These effects typically last six to 12 months, with maintenance treatments recommended. Aesthetic doctor Dr. Sophie Shotter advises that fillers must be administered conservatively by practitioners with strong anatomical knowledge due to the delicate structures in the feet. She also stresses that addressing volume loss does not resolve the underlying cause, making weight stability and supportive footwear crucial.

Foot Exercises and Care

Dabbs suggests performing foot exercises twice daily to reduce stiffness, improve circulation, and maintain joint flexibility and strength. Recommended exercises include toe raises/heel raises, toe curls using a towel, ankle circles, heel-to-toe walking, resistance band exercises, and calf/Achilles stretches.

Applying a specialized foot cream is also advised, as the skin on the feet is significantly thicker than elsewhere on the body. Massage with foot cream can aid circulation, deliver nutrients, and relieve muscle tension. Pedicurist Bastien Gonzalez notes that massage can help plump fat pads.

Supportive Footwear and Socks

Chaggar points out that thinning fat pads can make the nerves on the top of the foot hypersensitive. Opting for seamless, moisture-wicking socks can minimize friction and prevent burning sensations, often triggered by fabric rubbing against the skin. Supportive athletic shoes, such as the Asics Gel-Kayano 32 or Metaspeed Sky Tokyo, are also recommended for their cushioning and stability.

Leading podiatrist and brand founder Margaret Dabbs says the natural cushioning in our feet becomes thinner with ageing, but custom shoe inserts or foot creams can help

Foot exercises, including using a resistance band, can reduce stiffness and increase strength

Ozempic feet are surprisingly common; fat loss on the sole of the foot causes more pressure on the ball and toes, meaning walking in heels can be especially painful for those suffering it